Indian Journal of Continuing Nursing Education

CONTINUING NURSING EDUCATION SERIES NO: 37
Year
: 2019  |  Volume : 20  |  Issue : 2  |  Page : 131--140

Organophosphate poisoning: Overview, management and nursing care


Mary Jancy Joy, Bharathy Radhakrishnan, Meenakshi Sekar, Shirley David 
 Department of Medical Nursing, College of Nursing, CMC, Vellore, Tamil Nadu, India

Correspondence Address:
Mrs. Mary Jancy Joy
College of Nursing, CMC, Vellore, Tamil Nadu
India

Acute poisoning by organophosphates (OPs) for suicidal purpose poses a major problem, leading to high mortality in the developing countries. This occurs as OPs irreversibly bind to acetylcholinesterase, leading to the accumulation of acetylcholine at the neuromuscular junction and subsequent over-activation of cholinergic receptors in various parts of the body. Early identification of the signs and symptoms and prompt management enhance better outcomes reducing mortality. Atropine, oximes, neuroprotection and quality care remain the mainstay of treatment for OP poisoning and can reverse the life-threatening features of acute poisoning. Supportive treatment includes maintaining airway, breathing, circulation and decontamination of the poison. Nurses working in the critical care units play a vital role in monitoring the patient closely, providing quality nursing care and thereby preventing complications.


How to cite this article:
Joy MJ, Radhakrishnan B, Sekar M, David S. Organophosphate poisoning: Overview, management and nursing care.Indian J Cont Nsg Edn 2019;20:131-140


How to cite this URL:
Joy MJ, Radhakrishnan B, Sekar M, David S. Organophosphate poisoning: Overview, management and nursing care. Indian J Cont Nsg Edn [serial online] 2019 [cited 2022 May 28 ];20:131-140
Available from: https://www.ijcne.org/article.asp?issn=2230-7354;year=2019;volume=20;issue=2;spage=131;epage=140;aulast=Joy;type=0